Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS State College, PA

May 27, 2001Northumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 27, 2001, 2:27 PM EDT for Northumberland County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2001, 2:27 PM EDT (18:27 UTC)
Expired
May 27, 2001, 3:00 PM EDT
In force
33 min
Issued by
NWS State College, PA
Area
Whole counties

County Northumberland County, PA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 271828
SVRCTP
PAC097-271900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 PM EDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHUMBERLAND COUNTY IN PENNSYLVANIA

* UNTIL 300 PM EDT.

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM JUST NORTH OF HERNDON...OR 4 MILES SOUTH
  OF SELINSGROVE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TREVORTON AT 245 PM.
  SNYDERTOWN AT 255 PM.
  RIVERSIDE AND ELYSBURG AT 300 PM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

$$

LAT...LON 4075 7691 4069 7687 4085 7646 4096 7667
DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:55 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 27, 10:55 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1055 AM EDT SUN MAY 27 2001

VIS IMAGERY SHOWING VERY FEW BREAKS IN CLOUD COVER ACROSS CENTRAL PA AS OF
LATE MORNING. THEREFORE...SVR THREAT NOT LOOKING TOO PROMISING AT
THIS POINT. HOWEVER...EXPECT ENOUGH INSTABILITY TO DEVELOP AHEAD OF
APPROACHING S/WV TO PRODUCE A FEW EMBEDDED TSTMS WITHIN LARGER BAND
OF SHOWERS. BEHIND VORT MAX...SATELLITE SHOWING PTSUNNY SKIES OVER
MUCH OF OHIO. 12 ETA NOW SUGGESTS THIS AREA OF SUBSIDENCE/CLEARING
WILL MAKE IT INTO CENTRAL AND WESTERN SECTIONS BY LATE AFTN. HAVE
LOWERED HIGH TEMPS BY A FEW DEGREES DUE TO LACK OF SUNSHINE AND
APPROACHING RAINFALL.

WORK ZONES ALREADY SENT AS PHLWRKMIS.

.CTP...NONE.

FITZGERALD

In the hours before

Special weather statement, May 27, 1:09 PM EDT, 1 hour 18 minutes before
PAZ027-028-037-041-042-045-046-049>053-056>059-063>066-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
109 PM EDT SUN MAY 27 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LEBANON...MONTOUR...NORTHUMBERLAND...UNION...SULLIVAN...JUNIATA...
NORTHERN LYCOMING...PERRY...TIOGA...DAUPHIN...LANCASTER...
CUMBERLAND...ADAMS...SCHUYLKILL...YORK...COLUMBIA...SNYDER...SOUTHERN
LYCOMING...SOUTHERN CLINTON AND MIFFLIN.

AT 105 PM EDT A BROKEN LINE OF STRONG THUNDERSTORMS WAS MOVING
ACROSS CENTRAL PENNSYLVANIA. THE STORMS WILL LIKELY INCREASE IN
INTENSITY AS THEY MOVE NORTHEAST ACROSS THE SUSQUEHANNA VALLEY
DURING THE MID TO LATE AFTERNOON HOURS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT THERE IS THE
POTENTIAL FOR SOME THUNDERSTORMS TO PRODUCE DAMAGING WIND GUSTS
OF 58 MPH OR MORE...AND OR HAIL OF THREE QUARTERS OF AN INCH IN
DIAMETER OR LARGER.

LAMBERT/FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:55 PM EDTFlash Flood WarningCTPBlair3 hr
May 27, 1:23 PM EDTSevere Thunderstorm WarningCTPClinton37 min
May 27, 3:00 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.